California, 2008

Flash Flood in California, July 16, 2008

July 16, 2008 · NWS SGX · 1 event in 1 county or zone

Heavy rain from a nearly stationary thunderstorm caused flash flooding in Adelanto.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Heavy rain from a nearly stationary thunderstorm caused flash flooding in Adelanto.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 16, 1:00 PM PST, 5 hours earlier.

Area forecast discussion, Jul 16, 1:00 PM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT WED JUL 16 2008

.SYNOPSIS...
LINGERING MONSOONAL MOISTURE WILL BRING A SLIGHT CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS TODAY OVER THE SAN BERNARDINO COUNTY
MOUNTAINS AND DESERTS. COASTAL LOW CLOUDS WILL BECOME MORE EXTENSIVE
DURING THE NIGHTS AND MORNINGS INTO THE WEEKEND. OTHERWISE...MINOR
DAY TO DAY CHANGES WITH TEMPERATURES NEAR SEASONAL AVERAGES.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
THIS AFTERNOON...SOME CUMULUS CLOUDS HAVE DEVELOPED OVER THE SAN
BERNARDINO MTNS AND THE UPPER JOHNSON VALLEY BUT SO FAR SHOW LITTLE
VERTICAL DEVELOPMENT. DEEP CONVECTION IS STILL POSSIBLE BUT IS
INCREASINGLY UNLIKELY AS THE ATMOSPHERE CONTINUES TO STABILIZE OVER
THE AREA. THE MARINE LAYER STRATUS HAS CLEARED FROM ALL AREAS EXCEPT
OVER THE COASTAL WATERS...BUT IS EXPECTED TO BEGIN MOVING ONSHORE
AGAIN AROUND SUNSET.

THE DRYING TREND OF THE PAST FEW DAYS WILL CONTINUE WITH DECREASING
AFTERNOON CUMULUS CLOUDS...AND THUNDERSTORM CHANCES LIMITED MAINLY
TO THE SAN BERNARDINO COUNTY MOUNTAIN AND DESERT AREAS. AS THE MID
LEVEL MOISTURE DECREASES...NIGHT AND MORNING COASTAL STRATUS WILL
BECOME MORE EXTENSIVE AND EXTEND LOCALLY INLAND INTO THE LOWER
COASTAL VALLEYS. OTHERWISE...MINOR DAY TO DAY CHANGES WITH GENERALLY
SEASONAL TEMPERATURES.

.LONG TERM (SATURDAY THROUGH TUESDAY)...
MODEL GUIDANCE INDICATES THAT OVERALL TEMPERATURES WILL REMAIN NEAR
SEASONAL AVERAGES WITH SOME DAY TO DAY CHANGES IN THE MARINE LAYER.
SOMEWHAT COOLER CONDITIONS ARE EXPECTED WEST OF THE MTNS FOR THE
WEEKEND WITH A GREATER MARINE LAYER INFLUENCE AS AN UPPER LEVEL LOW
PRESSURE TROUGH MOVES INTO NORTHERN CALIFORNIA. MINOR AMOUNTS OF
MONSOONAL MOISTURE MAY BEGIN TO RETURN LATE IN THE WEEKEND AND EARLY
NEXT WEEK FOR MORE AFTERNOON CLOUDS OVER THE MOUNTAINS AND A REDUCED
MARINE LAYER PRESENCE.

&&

.AVIATION...
161915Z...MARINE LAYER DEPTH THIS AFTERNOON REMAINS NEAR 1000 FEET.
LITTLE CHANGE IS EXPECTED IN THE MARINE LAYER DEPTH THROUGH THURSDAY.

PATCHY STRATUS SHOULD REFORM ALONG THE IMMEDIATE COAST BY SUNSET AND
PUSH LOCALLY INLAND INTO THE LOWER COASTAL VALLEYS AND MESAS BETWEEN
04Z AND 07Z AND INTO THE WESTERN INLAND VALLEY AREAS BY MIDNIGHT.
STRATUS SHOULD REMAIN CLEAR OF THE KONT AREA TONIGHT.

ABOVE THE MARINE LAYER...THE AIR MASS IS BECOMING A LITTLE MORE
STABLE SO HAVE BACKED AWAY FROM EXPECTING ANY TSTMS OVER THE
MOUNTAINS NEAR L35...BIG BEAR...FOR THIS AFTERNOON. CU AND ISOLATED
TCU CAN BE EXPECTED THIS AFTERNOON AND AGAIN THURSDAY AFTERNOON.
OTHERWISE A MOSTLY CLEAR SKY WITH UNRESTRICTED VISIBILITIES WILL
CONTINUE THROUGH THURSDAY.

EXPECTED MAX TEMPS FOR THU FOR KPSP AND KTRM...41 TO 43C...KONT...35
TO 37C...KSNA...28 TO 30C AND KSAN...25C.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...HORTON

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 16, 3:00 PM PST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT WED JUL 16 2008

CAZ042-043-048-050-055>058-060>062-171200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
July 16, 6:00 PM PST to 6:55 PM PST
Where
San Bernardino County, 2.84 mi WSW of (Vcv)george Afb Vict to 1.52 mi WNW of Thorn
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
34.558, -117.422

Heavy rain from a thunderstorm caused flash flooding at the intersection of U.S. 395 and Highway 18 in Adelanto. Several motorist were stranded by the flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113986.